Wisconsin, 2017

Winter Weather in Wisconsin, February 24 to 25, 2017

February 24 to 25, 2017 · NWS MKX · 20 events in 20 counties and zones

A well organized area of low pressure brought mixed precipitation to southern WI beginning in the early morning hours on February 24th and lasting until the morning of February 25th. Ice and snow accumulation made for slick roads and sidewalks.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A well organized area of low pressure brought mixed precipitation to southern WI beginning in the early morning hours on February 24th and lasting until the morning of February 25th. Ice and snow accumulation made for slick roads and sidewalks. Modest ice accumulation north of Milwaukee resulted in downed tree limbs. There were about 30 school closures on February 24th north of Madison and Milwaukee due to the ice. Thunderstorms with small hail were also reported over southeast and east central WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 23, 8:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 23, 8:31 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
831 PM CST Thu Feb 23 2017

.UPDATE...
Things are progressing about as expected. We have had a mix of
sleet/snow/rain just to the west and north of Milwaukee. An
impressive enhanced area of precip, with nearly 60dBZ echoes, was
moving through Dane county early to mid evening, headed
northeast. Ground reports indicate huge snowflakes. Large and
somewhat wet snowflakes are amazing reflectors of radar energy.
There will be a little break behind this area, with a few waves
of more precip through the night. The new NAM is not offering any
major surprises, or shifts in the current forecast thinking. If
anything, there might be a shift a tad north with the low and
warmer temps, but not enough to really justify any movements at
this point. The RAOB data was a tight fit to the 6hr model runs,
but the details between these sparsely located obs is critical, so
a fair amount of estimating is going on with respect to the low
level temps.

Southern Wisconsin is sitting within the very complex zone of the
storm where we transition from snow to the north and rain south.
Be prepared rapidly changing conditions overnight, especially
north of a line from Milwaukee to Spring Green.

&&

.AVIATION/06Z TAFS/...

IFR conditions should dominate through the period. Strong low
pressure will track from northern Missouri to southeast Lower
Michigan during the period. KMKE/KENW/KUES should remain all rain
with a few waves of precipitation moving through tonight Friday.
Look for strong and gusty northeast winds as well.

KMSN will remain in the zone of transition between rain to the
south and snow well north. KMSN will see rain/snow/sleet at times
with a potential for a long duration freezing rain threat through
most of the day on Friday.

&&

.MARINE...
Northeast winds ahead of the low pressure and northwest winds behind
the low will be gusty tonight into Saturday evening. No changes were
made with the headlines. Winds could approach gale force for a time
again Saturday.

&&

.PREV DISCUSSION... /Issued 358 PM CST Thu Feb 23 2017/

SHORT TERM...

TONIGHT AND FRIDAY..Forecast Confidence...Medium to High

Strong low pressure will approach from the southwest tonight, then
slide by just to the south on Friday. Widespread precipitation is
expected, ranging from rain in the southeast, to snow and freezing
rain northwest.

Models made a southward shift today, so went colder for tonight and
Friday. This has resulted in higher snow and ice accumulations. Snow
totals of 2-5 inches and ice accumulations of .10 to .30 inches in
the northwest half of the forecast are has prompted the issuance of
a Winter Weather Advisory from midnight tonight through Saturday
night.

Snow and ice will likely cause hazardous driving conditions,
though it may take some time for the milder road temps to cool down
given the recent warm weather. Bigger concern is for icing combined
with gusty winds possibly bringing down tree limbs and power lines.

Biggest forecast challenge for this system is nailing the precip
type. If saturation ends up deeper, then more ice aloft could spell
sleet instead of freezing rain for time. Also, blend of temps aloft
are somewhat weighted by warmer NAM. If colder solutions verify,
this could result in a bit more snow vs freezing rain. These details
will be closely monitored real time as this system continues to
approach.

FRIDAY night AND SATURDAY - Confidence...Medium
Precip will be ongoing at the outset and the transition to snow
will be occuring southeast. Snow amounts will be mainly in the 1
to 3 inch range as the upper low moves across.

As the low pulls away on Saturday any lingering snow will end in
the morning. But it will be chilly with blustery northwest winds
with many areas hitting 30 tops.

SUNDAY...Forecast Confidence...Medium

Models continue to show a weak mid level wave riding through with
a chance of little light snow.

LONG TERM...

MONDAY...Forecast Confidence...Medium

Looks like there is consensus for a dry day with weak ridging
between departed weak system and organizing system in the Plains.

Tuesday THROUGH Thursday...Forecast Confidence...Low

The ECMWF and DGEX is the faster solution on this low with precip
Tuesday. Meanwhile the GFS is much slower. Too much model
variation to get a good handle on precip timing and type.

AVIATION/00Z TAFS/...

Still looks like quite a mess of precip tonight into Saturday as
strong low pressure moves through the region. Rain, snow, sleet, and
freezing rain are all possible with this system. The best chance for
the wintry precip will be along and north of a line from Mineral
Point to Madison to Port Washington, where forecast snow and ice
accumulations have prompted a Winter Weather Advisory. Tough call on
how fast pavement temperatures will cool down, with the bigger
concern being tree limbs and power lines coming down with the icing
and wind.

Southeast areas will remain mainly rain tonight and Friday,
eventually changing to snow Friday night into Sat morning. Only an
inch or so of snow is expected in these areas.

With models taking a fairly significant jump southward today, will
have to closely monitor trends this evening and tonight to watch for
any additional southward movement.

Low clouds are likely through the duration of this system. Lowest
visibilities are expected with the snowfall in the northwest,
possibly dropping to 1/2 mile to 1 miles at times.

MARINE...

Northeast winds ahead of the low pressure and northwest winds behind
the low will be gusty tonight into Saturday evening. No changes were
made with the headlines. Winds could approach gale force for a time
again Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 6 AM CST
     Saturday for WIZ046-047-051-052-056>060-062-063.

LM...Small Craft Advisory until midnight CST tonight for LMZ643>646.

     Gale Warning from midnight tonight to 6 AM CST Friday for
     LMZ643>646.

&&

UPDATE...Davis
TONIGHT/Friday AND AVIATION/MARINE...DDV
Friday NIGHT THROUGH Thursday...Hentz
Hazardous weather outlook, Feb 23, 3:33 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
333 PM CST Thu Feb 23 2017

WIZ046-047-051-052-056>060-062>072-242145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
333 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

A mix of rain and snow is forecast this evening north of Madison
and Milwaukee, becoming mainly freezing rain with snow and sleet
mixing in later tonight into Friday morning.

A Winter Weather Advisory is in effect from Midnight tonight
through Friday night north of a line from Mineral point to Madison
to Port Washington. The mixed precipitation will cause slippery
roads and possible hazardous travel for the Friday early morning
commute.

There are slight chances for thunderstorms later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are slight chances for thunderstorms into Friday Afternoon,
especially far southwest.

Rainfall amounts tonight into Friday will cause area rivers to
rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snow and ice
reports will be appreciated.

LMZ643>646-242145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
333 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect this evening, with a Gale
Warning after midnight. There is a slight chance for
thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory will be needed Friday into Saturday night,
for gusty winds and elevated waves.

There are slight chances for thunderstorms into Friday afternoon.

Winds will approach Small Craft Advisory levels Sunday into
Sunday evening, and again on Wednesday.

Hentz

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 1-2 inches of snow accumulation.

Winter Weather, Sauk

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 1-3 inches of snow accumulation.

Winter Weather, Columbia

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Ice accumulation up to one half inch on elevated surfaces and 2-3 inches of snow accumulation.

Winter Weather, Dane

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Ice accumulation up to one half inch on elevated surfaces and 2-3 inches of snow accumulation.

Winter Weather, Dodge

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Ice accumulation up to one half inch on elevated surfaces and 1-3 inches of snow accumulation.

Winter Weather, Washington

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Ice accumulation up to one half inch on elevated surfaces and 1-2 inches of snow accumulation. Numerous tree branches down from ice accumulation throughout the county.

Winter Weather, Ozaukee

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 1-2 inches of snow accumulation.

Winter Weather, Sheboygan

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 3-4 inches of snow accumulation. Thundersnow was reported.

Winter Weather, Fond du Lac

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 3-4 inches of snow accumulation.

Winter Weather, Green Lake

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 3-4 inches of snow accumulation.

Winter Weather, Marquette

When
February 24, 12:00 AM CST to February 25, 6:00 AM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Periods of snow, sleet, and freezing rain. Minor ice accumulation and 3-4 inches of snow accumulation.

Winter Weather, Lafayette

When
February 24, 3:00 PM CST to February 25, 6:00 AM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and less than 1 inch of snow accumulation.

Winter Weather, Green

When
February 24, 3:00 PM CST to February 25, 6:00 AM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and an inch or less of snow accumulation.

Winter Weather, Jefferson

When
February 24, 3:00 PM CST to February 25, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and around an inch of snow accumulation.

Winter Weather, Rock

When
February 24, 4:00 PM CST to February 25, 6:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and an inch or less of snow accumulation.

Winter Weather, Waukesha

When
February 24, 5:00 PM CST to February 25, 6:00 AM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and an inch or less of snow accumulation.

Winter Weather, Walworth

When
February 24, 5:00 PM CST to February 25, 6:00 AM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and less than an inch of snow accumulation.

Winter Weather, Milwaukee

When
February 24, 7:00 PM CST to February 25, 6:00 AM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and less than an inch of snow accumulation.

Winter Weather, Racine

When
February 24, 7:00 PM CST to February 25, 6:00 AM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and less than an inch of snow accumulation.

Winter Weather, Kenosha

When
February 24, 7:00 PM CST to February 25, 6:00 AM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Periods of light snow, sleet, and freezing rain. Minor ice accumulation and less than an inch of snow accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681268, 681269, 681270, 681272, 681274, 681275, 681276, 681279, 681280, 681281, 681282, 681327, 681328, 681329, 681330, 681331, 681332, 681333, 681334, 681336.